Georgia, 2016

Damaging Winds in Georgia, June 14, 2016

June 14, 2016 · NWS JAX · 3 events in 2 counties and zones

A short wave trough across the Gulf Coast region combined with a moist and unstable airmass fueled strong to severe afternoon and evening storms that developed along sea breezes and outflows. A weak surface trough axis lingered over the area which also aided convective development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave trough across the Gulf Coast region combined with a moist and unstable airmass fueled strong to severe afternoon and evening storms that developed along sea breezes and outflows. A weak surface trough axis lingered over the area which also aided convective development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 14, 1:02 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 14, 1:02 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
202 PM EDT TUE JUN 14 2016

.SHORT TERM...Tonight and Wednesday...Upper ridge has moved east
of the area with approaching trough over the Gulf states. This
feature with an increase in moisture and instability will enhance
showers/thunderstorms as seabreeze fronts merge near the I-95
corridor by early evening. Isolated strong thunderstorms possible
near boundary collisions given large cape values. Storms should
decrease this evening with lows tonight in the mid 70s. Similar
conditions expected on Wedensday with weakening upper trough
nudging closer from the west.

Thu through Fri night...Elevated rain chances under a progressive
pattern as troughs of low pressure rotate southward across the area
as surface low pressure deepens offshore of the SE Atlantic coast.

Thu...Mean layer 1000-500 mb SW steering flow of 15-20 kts on and
the trough axis across south Ga both favor the potential for morning
showers and tstorms across our inland Ga and western Suwanee River
Valley zones. Convection will advance farther inland and expand in
coverage/intensity into the afternoon and evening hours as diurnal
instability increases. There is the potential for strong to severe
storms capable of wet downbursts and locally heavy rainfall due to
precip loading with precipitable water values above 2 inches
expected. High temperatures will range in the upper 80s/lower 90s
with the heat reaching the Atlantic as the east coast sea breeze is
pinned along the coast.

Thu night...Rainfall will decrease in coverage as diurnal
instability decreases but will continue with a chance of nocturnal
showers/isolated tstorms as the low level trough axis and deepest
mean layer moisture plume edge southward across NE Florida. Muggy
overnight low temperatures will range in the 70s.

Fri...Drier NW steering flow across SE Ga will decrease rainfall
potential compared to Thu with the highest chances of rainfall
advertised across our Fl zones generally along and south of the I-10
corridor through Friday afternoon.  Warmer temps in the mid 90s
across inland SE Ga Fri afternoon with a brief period of subsidence
pressing southward over the area ahead of the next trough axis
rotating southwards across the Carolinas.

Fri Night...Phased deep layer trough sliding southward across the SE
Atlantic Coast around a deepening surface low offshore of the
Carolinas favored elevated nocturnal rain chances through the night.
By early Sat morning the low level trough axis was progged to extend
across north Florida trailed by a cooler...breezy and more stable
low level onshore flow across SE Ga. A continuation of above normal
low temperatures in the 70s with humid conditions expected.

&&

.LONG TERM...Sat through Tue...

Sat...Unsettled weather with surface trough axis lingering across
the area under breezy onshore flow. Waves of showers and isolated
tstorms expected and below normal high temps in the 80s due to
cloudy skies. Mild overnight lows in the 70s Saturday night with a
continuation of coastal showers moving onshore.

Sun...12Z GFS in better agreement with the ECMWF with surface
cyclogenisis along the lingering frontal zone farther offshore of
the Atlantic coast closer to stronger forcing from parent upper
level trough. Locally onshore flow Sun will gradually weaken with
morning showers moving inland toward I-75 corridor into the
afternoon. Mild temperatures in the 80s under cloudy and cool
onshore flow.

Mon-Tue...Model discrepancies and at this time advertised consensus
guidance with low level SSE flow anticipating ridge axis across the
region and a warm-up to near climo temperatures with a scattered
diurnally driven sea breeze regime with rain chances below normal
due to ridging over the area.

&&

.AVIATION...Scattered thunderstorms until around 00z may briefly
produce IFR conditions with heavy downpours and strong gusty
winds. VFR conditions will prevail after 00z as showers decrease.
Light sw winds will become southeast this afternoon at TAF sites
east of I-95 as east coast seabreeze slowly moves inland.

&&

.MARINE...Offshore flow will continue the next few days with
shifts to the se near the coast in the afternoons due to
seabreezes. Nocturnal wind surges may produce SCEC or marginal SCA
conditions for the offshore waters starting Wednesday night. A
frontal boundary will push south across the waters this weekend
with models in better agreement than previous runs. Advisory
conditions possible this weekend.

Rip Currents: Low risk due to offshore winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  94  75  92 /  10  40  40  60
SSI  77  91  77  90 /  20  40  30  60
JAX  76  95  75  91 /  30  40  30  60
SGJ  75  90  76  89 /  30  40  30  60
GNV  74  92  74  90 /  10  30  20  50
OCF  75  92  74  90 /  10  20  20  40

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Zibura/Enyedi/Shuler
Hazardous weather outlook, Jun 14, 3:09 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 AM EDT TUE JUN 14 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-150915-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
409 AM EDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EARLY EVENING STORMS ARE EXPECTED MAINLY
ACROSS THE INLAND AREAS WEST OF INTERSTATE 95. A FEW STORMS MAY BE
STRONG AND PRODUCE STRONG AND GUSTY WINDS IN ADDITION TO FREQUENT
LIGHTNING. IN ADDITION...LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES
IS POSSIBLE WHICH MAY CAUSE LOCALIZED FLOODING OF FEW LOW LYING
AREAS.

HOT AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S WHEN COMBINED WITH
THE HUMIDITY WILL PRODUCE HEAT INDICES NEAR 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE.

AFTERNOON HEAT INDEX INDICES OF 100 TO 105 DEGREES IS EXPECTED FOR
MUCH OF THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 14, 12:22 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT TUE JUN 14 2016

GAZ136-151-152-141800-
WAYNE GA-BRANTLEY GA-PIERCE GA-
122 PM EDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...EASTERN
PIERCE AND NORTHEASTERN BRANTLEY COUNTIES UNTIL 200 PM EDT...

AT 121 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BLACKSHEAR TO NEAR NAHUNTA. MOVEMENT WAS
NORTHEAST AT 10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BLACKSHEAR...NAHUNTA...PATTERSON...SCREVEN...OFFERMAN...RAYBON...BROADHURST
AND HORTENSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3139 8173 3118 8198 3132 8225 3147 8215
      3147 8213 3150 8213 3159 8207
TIME...MOT...LOC 1721Z 227DEG 10KT 3133 8220 3123 8201

ENYEDI
Special weather statement, Jun 14, 12:45 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT TUE JUN 14 2016

GAZ136-153-141830-
WAYNE GA-INLAND GLYNN GA-
145 PM EDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 230 PM EDT...

AT 145 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THALMANN...OR 14 MILES SOUTH OF GARDI...MOVING NORTHEAST AT 20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
THALMANN...EVERETT AND MOUNT PLEASANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3158 8170 3156 8170 3154 8168 3154 8167
      3153 8167 3153 8165 3150 8165 3147 8161
      3145 8163 3139 8156 3125 8169 3128 8174
      3130 8173 3133 8174 3136 8180 3135 8186
      3159 8171
TIME...MOT...LOC 1745Z 226DEG 18KT 3133 8174

ENYEDI
Special weather statement, Jun 14, 12:51 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
151 PM EDT TUE JUN 14 2016

GAZ136-141830-
WAYNE GA-
151 PM EDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 230 PM
EDT...

AT 151 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SCREVEN...OR 8 MILES SOUTH OF JESUP...MOVING NORTHEAST AT 20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JESUP...GARDI...SCREVEN...DOCTORTOWN AND BROADHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3167 8185 3165 8181 3166 8181 3164 8179
      3163 8179 3163 8177 3161 8177 3161 8175
      3160 8175 3161 8174 3158 8170 3155 8169
      3154 8167 3135 8186 3149 8206 3171 8188
TIME...MOT...LOC 1751Z 224DEG 17KT 3148 8193

ENYEDI
Special weather statement, Jun 14, 1:16 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT TUE JUN 14 2016

GAZ153-141900-
INLAND GLYNN GA-
216 PM EDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN COUNTY UNTIL
300 PM EDT...

AT 215 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THALMANN...OR 12 MILES WEST OF DOCK JUNCTION...MOVING NORTHEAST AT 20
MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
THALMANN AND EVERETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3128 8152 3114 8172 3118 8178 3128 8175
      3143 8160 3139 8157 3139 8156 3138 8155
      3138 8154 3136 8152 3135 8150 3134 8149
TIME...MOT...LOC 1815Z 210DEG 16KT 3124 8172

ENYEDI

The radar

The Jacksonville radar (KJAX), 114 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 14, 1:16 PM EST
Where
Wayne County, 3.14 mi SW of Gardi
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.500, -81.840

Large trees were blown down on Gardi Road.

Thunderstorm Wind, Wayne

When
June 14, 1:20 PM EST
Where
Wayne County, 1.18 mi E of Broadhurst
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.470, -81.910

A large tree was blown down at Broadhurst Road and Highway 301.

Thunderstorm Wind, Glynn

When
June 14, 2:00 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.140, -81.470

Multiple power lines were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640632, 640633, 640635.